Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 28, 2003, 3:34 PM MDT for Fremont County, Wyoming. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 3:34 PM MDT (21:34 UTC)
- Expired
- Jun 28, 2003, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 92 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 282137 FFWRIW WYC013-290130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 334 PM MDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN FREMONT COUNTY IN CENTRAL WYOMING * UNTIL 730 PM MDT * AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OF TWO TO THREE INCHES IN AN HOUR OVER NORTHWESTERN FREMONT COUNTY...OR ABOUT 44 MILES NORTHWEST OF FORT WASHAKIE ALONG THE EAST FORK OF THE WIND RIVER IN THE INDIAN MEADOWS AREA ALONG THE EAST FORK ROAD. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE ACROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUD SLIDES IN STEEP TERRAIN. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 4362 10940 4357 10953 4339 10947 4346 10925 $$ C. BAKER
3 follow-up statements
000 WGUS75 KRIW 282242 FFSRIW WYC013-282345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 439 PM MDT SAT JUN 28 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NORTHWESTERN FREMONT COUNTY UNTIL 730 PM MDT... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN UP TO THREE INCHES OVER NORTHWESTERN FREMONT COUNTY...OR ABOUT 44 MILES NORTHWEST OF FORT WASHAKIE ALONG THE EAST FORK OF THE WIND RIVER IN THE INDIAN MEADOWS AREA ALONG THE EAST FORK ROAD. MORE THUNDERSTORMS WERE DEVELPING IN THE AREA AND MAY ADD RAINFALL TO THE AREA THROUGH 730 PM MDT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 4362 10941 4357 10953 4341 10946 4346 10925 $$ C. BAKER
000 WGUS75 KRIW 282338 FFSRIW WYC013-290030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 536 PM MDT SAT JUN 28 2003 ...A FLASH FLOOD WARNING CONTINUES FOR NORTHWESTERN FREMONT COUNTY UNTIL 730 PM MDT... AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN UP TO THREE INCHES OVER NORTHWESTERN FREMONT COUNTY...OR ABOUT 44 MILES NORTHWEST OF FORT WASHAKIE ALONG THE EAST FORK OF THE WIND RIVER IN THE INDIAN MEADOWS AREA ALONG THE EAST FORK ROAD. MORE THUNDERSTORMS WERE DEVELPING IN THE AREA AND MAY ADD RAINFALL TO THE AREA THROUGH 730 PM MDT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4362 10941 4357 10953 4341 10946 4346 10925 $$ C. BAKER
000 WGUS75 KRIW 290028 FFSRIW WYC013-290100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 628 PM MDT SAT JUN 28 2003 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN FREMONT COUNTY HAS BEEN CANCELLED... AT 628 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. RAINFALL HAS DECREASED OVER THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. $$ C. BAKER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:03 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 28, 2:03 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 203 PM MDT SAT JUN 28 2003 ...TONIGHT THROUGH TUESDAY... CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW CORNER. ...TUESDAY NIGHT THROUGH SATURDAY... NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS. .RIW...NONE.
Hazardous weather outlook, Jun 28, 10:09 AM MDT, 5 hours 25 minutes before
WYZ001>020-022>030-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1009 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jun 28, 3:16 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM BUFFALO WY 0.75 IN HAIL
06/28/03 JOHNSON REPORTED BY JOHNSON COUNTY
SHERIFF
HAHNThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:56 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 49 min |
| Jun 28, 3:26 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 64 min |
| Jun 28, 4:34 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 56 min |
| Jun 28, 4:53 PM MDT | Tornado Warning | RIW | Fremont | 52 min |
| Jun 28, 5:43 PM MDT | Tornado Warning | RIW | Fremont | 47 min |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.